Distichiasis without lymphoedema?

Abstract

Preservatives are an important component of ophthalmic preparations, providing antimicrobial activity and preventing decomposition of active drug. Often under recognized, however, are the significant cytotoxic effects of preservatives especially when associated with longterm therapy and with multidrug regimens as in chronic glaucoma. An 85-year-old female patient presented in eye casualty with a painful red left eye and occasional discomfort of 2 months duration. She had been diagnosed with left pseudoexfoliative glaucoma 8 years earlier and was put on Xalatan, once at night (latanoprost 50 mg/ml, Benzalkonium 0.02%) and Iopidine, twice a day (apraclonodine 0.5%, benzalkonium 0.01%). Visual acuity was 6/12 at this time. The patient then failed to attend for review for 2 years. On presentation, at this time visual acuity had dropped to perception of light in the left eye. The history was not suggestive of use of any other topical treatment except that which was prescribed, and there was no element of physical and chemical injury. Slit-lamp examination revealed that her right eye, which had not had any topical treatment, was normal, apart from significant lens opacities. The left eye showed signs of established keratoconjunctivitis sicca (but no clinical signs of this condition had been noted at earlier examinations) with cicatrization and keratinization of the conjunctiva and cornea. The conjunctival fornices were shallow and the cornea was opaque with active deep vascularization. Systemic examination revealed no skin or mucous membrane abnormalities. Conjunctival biopsy was compatible with ocular cicatritial pemphigoid but negative for immunoflourescent staining for IgG, IgA, IgM, C3, and polyvalent antibodies. Conjunctiva from the right eye was histologically normal. No circulating systemic antibodies were found. In this case, it is likely that the preservative (benzalkonium chloride) in xalatan and Iopidine is the responsible agent causing ocular surface cicatrization and keratinization mimicking ocular pemphigoid. When following up glaucoma patients, it is important to keep the possibility of drug-induced pseudopemphigoid in mind and the necessity to withdraw glaucoma treatment with preservatives. The toxic effects of benzalkonium chloride have been extensively reported and it may be necessary to consider use of preservative-free topical medications in certain glaucoma patients and an adjuvant of artificial tears, especially in the presence of early signs of pseudopemphigoid. References

DOI: 10.1038/sj.eye.6701387

Cite this paper

@article{Patil2004DistichiasisWL, title={Distichiasis without lymphoedema?}, author={Bheemanagouda B Patil and Ruth Bell and Glen Brice and Steve Jeffery and Srivatsa P Desai}, journal={Eye}, year={2004}, volume={18}, pages={1270-1272} }